Oxalate nephropathy is a rare condition but remains an important cause of end-stage kidney disease. A 42-year-old healthy man with no comorbid was sent to a nephrologist because of significantly increased creatinine (290-836 µmol/l) within 3 months. He was found to have renal impairment when he was treated for pneumonia a few months earlier. The initial workup was unrevealing. Within a couple of weeks after the first visit, he developed acute symptomatic worsening kidney injury with nausea, vomiting and creatinine up to 836 µmol/l. Further history revealed that he had sought alternative treatment with multiple supplements containing high doses of vitamin C and foods high in oxalate precursor. A kidney biopsy confirmed oxalate nephropathy. Despite restriction of oxalate consumption, his kidney function deteriorated and he commenced on permanent hemodialysis.
Bhasin B., Urekli H.M., Atta M.G. Primary and secondary hyperoxaluria: understanding the enigma. World J Nephrol. 2015;4:235–244.
Milliner DS. The primary hyperoxalurias: an algorithm for diagnosis. Am J Nephrol. 2005;25:154–160.
Hellman L, Burns JJ. Metabolism of L-ascorbic acid-1-C14 in man. J Biol Chem. 1958;230:923–930.
Lamarche J , Nair R , Peguero A , et al. Vitamin C-induced oxalate nephropathy. Int J Nephrol 2011; 2011: 1-4
Chen CL, Fang HC, Chou KJ, Wang JS, Chung HM. Acute oxalate nephropathy after ingestion of star fruit. American Journal of Kidney Diseases. 2001;37(2):418–422.
Sasaki M, Murakami M, Matsuo K, et al. Oxalate nephropathy with a granulomatous lesion due to excessive intake of peanuts. Clinical and Experimental Nephrology. 2008;12(4):305–308.
Karamadoukis L, Shivashankar GH, Ludeman L, Williams AJ. An unusual complication of treatment with orlistat. Clinical Nephrology. 2009;71(4):430–432.
Singh A, Sarkar SR, Gaber LW, Perazella MA. Acute oxalate nephropathy associated with orlistat, a gastrointestinal lipase inhibitor. American Journal of Kidney Diseases. 2007;49(1):153–157.
Nelson WK, Houghton SG, Milliner DS, Lieske JC, Sarr MG. Enteric hyperoxaluria, nephrolithiasis, and oxalate nephropathy: potentially serious and unappreciated complications of Roux-en-Y gastric bypass. Surgery for Obesity and Related Diseases. 2005;1(5):481–485.
Atkins GL, Dean BM, Griffin WJ, Watts RWE. Quantitative aspects of ascorbic acid metabolism in man. J Biol Chem. 1964;239:2975–2980.
Baker EM, Saari JC, Tolbert BM. Ascorbic acid metabolism in man. Amer J Clin Nutr. 1966;19:371–378.
Pietro manuel Ferraro,MD, Gary C.Curhan,MD. Total,dietary and supplemental Vitamin C intake and risk of incident kidney stones. AM J Kidney Dis.2016 Mar; 67(3): 400-407
Wong K, Thomson C, Bailey RR, McDiarmid S, Gardner J. Acute oxalate nephropathy after a massive intravenous dose of vitamin C. Australian and New Zealand Journal of Medicine. 1994;24(4):410–411.
Sullivan JF, Eisenstein AB. Ascorbic acid depletion in patients undergoing chronic hemodialysis. American Journal of Clinical Nutrition. 1970;23(10):1339–1346.
Sullivan JF, Eisenstein AB. Ascorbic acid depletion during hemodialysis. Journal of the American Medical Association. 1972;220(13):1697–1699.
Lawton JM, Conway LT, Crosson JT. Acute oxalate nephropathy after massive ascorbic acid administration. Archives of Internal Medicine. 1985;145(5):950–951.
Ono K. Secondary hyperoxalemia caused by vitamin C supplementation in regular hemodialysis patients. Clinical Nephrology. 1986;26(5):239–243.
24. Nasr SH, Kashtanova Y, Levchuk V, Markowitz GS. Secondary oxalosis due to excess vitamin C intake. Kidney International. 2006;70(10):p. 1672.
This work is licensed under a Creative Commons Attribution 4.0 International License.
Copyright (c) 2022 Journal of Clinical and Translational Nephrology